Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Cataracts Caused by Corticosteroids

Cataracts Caused by Corticosteroids Abstract The report1 of cataracts induced by steroids came as a surprise, and with a startle, to many of us when it was announced one year ago. We wondered why we had not been aware of such a complication, for all of us had seen numerous patients on high steroid intake for long periods. Yet, we had no reason to doubt the observations, since they were made by an outstanding group of investigators with unusually cautious ophthalmic participation. A detailed description of the ophthalmologic findings appears elsewhere in this issue. The report is based on a study of patients under treatment for rheumatoid arthritis at the National Institutes of Health. Somewhat more than a third of the patients who had received corticosteroids (prednisone) in amounts of 10 mg. daily for 1 year and three quarters of those who had received 16 mg. daily for 1 year developed posterior lenticular opacities. References 1. Black, R. L.; Oglesby, R. B.; von Sallmann, L., and Bunim, J. J.: Posterior Subcapsular Cataracts Induced by Corticosteroids in Patients with Rheumatoid Arthritis , J.A.M.A. 174:166, 1960.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Ophthalmology American Medical Association

Cataracts Caused by Corticosteroids

Archives of Ophthalmology , Volume 66 (4) – Oct 1, 1961

Cataracts Caused by Corticosteroids

Abstract

Abstract The report1 of cataracts induced by steroids came as a surprise, and with a startle, to many of us when it was announced one year ago. We wondered why we had not been aware of such a complication, for all of us had seen numerous patients on high steroid intake for long periods. Yet, we had no reason to doubt the observations, since they were made by an outstanding group of investigators with unusually cautious ophthalmic participation. A detailed description of the ophthalmologic...
Loading next page...
 
/lp/american-medical-association/cataracts-caused-by-corticosteroids-0eCW07zgbg
Publisher
American Medical Association
Copyright
Copyright © 1961 American Medical Association. All Rights Reserved.
ISSN
0003-9950
eISSN
1538-3687
DOI
10.1001/archopht.1961.00960010457001
Publisher site
See Article on Publisher Site

Abstract

Abstract The report1 of cataracts induced by steroids came as a surprise, and with a startle, to many of us when it was announced one year ago. We wondered why we had not been aware of such a complication, for all of us had seen numerous patients on high steroid intake for long periods. Yet, we had no reason to doubt the observations, since they were made by an outstanding group of investigators with unusually cautious ophthalmic participation. A detailed description of the ophthalmologic findings appears elsewhere in this issue. The report is based on a study of patients under treatment for rheumatoid arthritis at the National Institutes of Health. Somewhat more than a third of the patients who had received corticosteroids (prednisone) in amounts of 10 mg. daily for 1 year and three quarters of those who had received 16 mg. daily for 1 year developed posterior lenticular opacities. References 1. Black, R. L.; Oglesby, R. B.; von Sallmann, L., and Bunim, J. J.: Posterior Subcapsular Cataracts Induced by Corticosteroids in Patients with Rheumatoid Arthritis , J.A.M.A. 174:166, 1960.Crossref

Journal

Archives of OphthalmologyAmerican Medical Association

Published: Oct 1, 1961

References